Kentucky, 2004

Damaging Wind in Kentucky, July 14, 2004

July 14, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 14, 9:53 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 14, 9:53 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EDT WED JUL 14 2004

.DISCUSSION...

NO UPDATE NEEDED THIS EVENING. CLOUDS TODAY HAVE DISSIPATED FOR THE
MOST PART ACROSS THE AREA AS EXPECTED. TEMPERATURES LOOK TO BE ON
TRACK TO FALL WITHIN FORECASTED RANGES IN THE ZONES...AND TEMP GRIDS
LOOK GOOD TO MATCH THAT. ALSO...LOOKS LIKE THE LIGHT NW FLOW WILL
HOLD TRUE AS WELL. NORTHERLY COMPONENT BL FLOW LOOKS TO CONTINUE
THROUGH AT LEAST FRIDAY MORNING...WHEN AIRMASS TRANSITION BEGINS
AHEAD OF NEXT SYSTEM DURING THE DAY ON FRIDAY.

&&

.PREV DISCUSSION...

500 PM EDT WED JUL 14 2004

A QUIET STRETCH OF MORE COMFORTABLE WEATHER AHEAD FOR A COUPLE OF
DAYS. THE COLD FRONT HAS NOW PASSED WELL TO OUR SOUTH...WITH DEW
POINTS DROPPING OVER EASTERN KY. OUR REMAINING CLOUDS ARE DIURNAL IN
NATURE AND SHOULD DRY UP THIS EVENING. HIGH PRESSURE WILL HEAD FROM
THE NORTHERN PLAINS TODAY TOWARD THE SOUTHERN APPALACHIANS BY FRIDAY
MORNING...AS STRONG LOW PRESSURE UNDER CLOSED UPPER LOW WOBBLES NEAR
NEW ENGLAND. WITH DRY NORTHWEST FLOW ALOFT AND A LACK OF SIGNIFICANT
LOW LEVEL MOISTURE...SKIES WILL BE CLEAR TO PARTLY CLOUDY THROUGH
FRIDAY.

THERE IS GENERAL AGREEMENT IN THE MODELS THAT FRIDAY NIGHT ANOTHER
COLD FRONT APPROACHES FROM THE NORTHWEST...AS ANOTHER UPPER WAVE
ROTATES DOWN INTO THE EASTERN U.S. TROUGH. IT REPRESENTS OUR NEXT
CHANCE OF PRECIP...LASTING INTO THE WEEKEND.

FOR TEMPS...STAYED FAIRLY CLOSE TO PREVIOUS FORECAST. HOWEVER...DID
INCLUDE A RIDGE/VALLEY DIFFERENCE ON THURSDAY NIGHT.

AS NOTED BY HPC THE GFS SOLUTION LOOKS GOOD THROUGH SUNDAY THROUGH
WEDNESDAY. EXTENDED PERIOD BEGINS WITH ESTABLISHED EASTERN
TROUGH/WEST RIDGE.  A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL
PUSH A COLD FRONT THROUGH THE REGION SATURDAY NIGHT AND SUNDAY.
UPPER LOW OVER OH VALLEY WILL BE SLOW TO MOVE WITH MAIN FLOW OVER
CANADA. GFS HAS 5H LOW LINGERING OVER KY WV AREAS UNTIL 00Z WED.
WILL KEEP SHOWERS AND THUNDERSTORM CHANCES IN THE FORECAST WITH THE
FRONT ON SUNDAY...AND THE MID/UPPER LOW OVER AREA INTO TUESDAY. AS
TROF AXIS SHIFTS EAST ON WED AND MOISTURE LAYER ACROSS AREA
DECREASES WILL GO WITH A DRY FORECAST ON WEDNESDAY. TROF WILL RESULT
IN TEMPERATURES TO BE BELOW NORMAL FROM THE WEEKEND INTO
TUESDAY...THEN WARMING BY MIDWEEK.

612 AM EDT WED JUL 14 2004

SFC FEATURES HAVE COLD FRONT MOVING THROUGH THE OHIO VALLEY THIS
MORNING. THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONTAL ZONE
AND TRACKING SOUTHEAST THROUGH THE EVENING AND OVERNIGHT HOURS. THE
FRONTAL BOUNDARY SHOULD BE APPROACHING THE OHIO RIVER BY EARLY TO
MID MORNING...AND MOVE THROUGH MOST IF NOT ALL OF THE CWA BY THIS
EVENING. DURING THIS TIME FRAME...OUR AREA IS UNDER FAVORABLE
INFLUENCE OF LEFT FRONT QUAD OF UPPER LEVEL JET...AND FORECAST
SOUNDINGS ARE ADVERTISING LIS AROUND -8 TO -10...CAPES AROUND 4000
J/KG THROUGH MOST OF THE DAY. WITH MULTIPLE BOUNDARIES ACROSS THE
AREA FROM OVERNIGHT THUNDERSTORM ACTIVITY AND EARLY MORNING
HEATING...SHOULD NOT TAKE MUCH TO GENERATE THUNDERSTORMS JUST ABOUT
ANYWHERE...AT ANYTIME. AS HAS BEEN THE TREND...SOME STORMS COULD BE
STRONG TO SEVERE. ALSO...WITH SPC PLACING SOUTHEASTERN KY IN SLIGHT
RISK...MENTIONED POSSIBILITY OF SEVERE IN ZONES...AND CARRIED OVER
MORE DETAIL IN THE HWO.

BASED ON RECENT ACTIVITY...MET AND FWC POP GUIDANCE HAS BEEN LOW.
DECIDED TO USE MAV POPS AS IT LOOKED BEST CONSIDERING ALL THAT HAS
HAPPENED. FOR TEMPS...MOS GUIDANCE WAS IN VERY GOOD AGREEMENT.
CONSEQUENTLY DID NOT STRAY FAR IF ANY FROM MOS NUMBERS.

ONLY CHANGES TO EXTENDED WAS A SLIGHT NUDGE TEMPERATURES HERE OR
THERE. MODELS HINT AT SOME TYPE OF SHORTWAVE LATE THURSDAY NIGHT OR
EARLY FRIDAY MORNING. MODELS HAVE ALSO INTRODUCED SLIGHT POPS FOR
THAT TIME FRAME. HOWEVER...MODELS ALSO SEEM TO BE HAVING TROUBLE
WITH TIMING OF SHORTWAVES ROTATING THROUGH EASTERN U.S. TROUGH.
ULTIMATELY DECIDED NOT MAKE ANY CHANGES TO POPS FROM PREVIOUS
FORECAST.

510 PM EDT TUE JUL 13 2004

BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX
POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY
RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS.
WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL
IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED
INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8
LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET
WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN
ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER
TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM.
HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE
MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN
PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS
GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA.
HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON
WEDNESDAY IN THE SOUTHEAST NEAR 40%.

ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT
SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE
COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS
SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES
TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN
U.S. TROUGH HOLDS PLACE.

EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN
TROUGH/WEST RIDGE.  A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL
PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND.  TIMING IS
STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER
THAN PREVIOUSLY FORECAST.  INCHED POPS FORWARD A BIT...PLACING MAX
CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH
TROUGH AXIS STILL IN THE VICINITY.  OUR FIRST IN A WHILE CLEAN/DRY
HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE.  REASONABLE
TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND
TEMPS BY TUE WITH RETURN FLOW.
&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PIEPER
Hazardous weather outlook, Jul 14, 4:12 AM EST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
512 AM EDT WED JUL 14 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
512 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES
THROUGH EASTERN KENTUCKY. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN.
AREAS OF MAIN CONCERN ARE LOCATED SOUTH OF THE BERT COMBS MOUNTAIN
PARKWAY AND EAST OF INTERSTATE 75...MAINLY THROUGH THE MORNING HOURS.
LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY WILL BE AT RISK
THROUGH THE ENTIRE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RAY

The radar

The Knoxville radar (KMRX), 81 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
July 14, 11:25 PM EST
Where
Harlan County, 4 mi E of Evarts
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -83.133

Several trees were down on Route 38.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417404.